Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 5, 2012Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 5, 2012, 11:02 PM EDT for Columbia County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 11:02 PM EDT (03:02 UTC)
Expired
Jul 5, 2012, 11:30 PM EDT
In force
28 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWUS82 KCAE 060302
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1102 PM EDT THU JUL 5 2012

GAZ064-060330-
COLUMBIA-
1102 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLUMBIA COUNTY
THROUGH 1130 PM EDT...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GROVETOWN...MOVING SOUTH AT 10 MPH.

THIS STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
FREQUENT LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL. 

&&

LAT...LON 3347 8214 3336 8230 3353 8233 3355 8221
TIME...MOT...LOC 0301Z 327DEG 9KT 3347 8219

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 5, 10:33 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 5, 10:33 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT THU JUL 5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
EVENING WEATHER MAP SHOWED A LARGE UPPER LEVEL RIDGE OVER OVER
THE CENTRAL MS RIVER VALLEY THIS EVENING WITH A LINGERING
(THERMAL) SURFACE TROUGH BISECTING THE CAROLINAS.

CONVECTION WINDING DOWN THIS EVENING WITH LOSS OF HEATING. STRONG
STORMS ACROSS THE CSRA WILL DIMINISH IN COVERAGE AND INTENSITY
THROUGH MIDNIGHT. PWAT AROUND 1.7 INCHES. CONVECTION EXPECTED TO
END BY 05Z...WITH DRY CONDITIONS FOR THE REST OF THE NIGHT.
CONVECTIVE DEBRIS CLOUDS WILL GRADUALLY THIN OVERNIGHT.

LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY/...
NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
CONVECTION ENDING ACROSS THE TAF SITES AND SHOULD END BY 05Z. MAINLY
VFR AFTER 05Z. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS
WHERE PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB. VFR ALL TAF
SITES AFTER 14Z. ISOLATED TO SCATTERED CONVECTION POSSIBLE AFTER
18Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 9:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     5 NE EDGEFIELD          33.84N 81.87W
07/05/2012                   EDGEFIELD          SC   LAW ENFORCEMENT

            A FEW TREES DOWN ON OLD CHAPEL FERRY ROAD

&&

CHERRY
Local storm report, Jul 5, 9:29 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 SSW EDGEFIELD         33.74N 81.97W
07/05/2012                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

KILMER
Local storm report, Jul 5, 9:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     5 NE SALUDA             34.05N 81.71W
07/05/2012                   SALUDA             SC   LAW ENFORCEMENT

            TREES DOWN AT HICKORY GROVE ROAD AND HOLLYWOOD ROAD

&&

CHERRY
Special weather statement, Jul 5, 9:39 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT THU JUL 5 2012

GAZ065-060230-
RICHMOND-
939 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND COUNTY
THROUGH 1030 PM EDT...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER RICHMOND COUNTY BETWEEN AUGUSTA AND
HEPHZIBAH...MOVING SOUTH AT 15 MPH.

THE STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOUR...SMALL HAIL...PLUS FREQUENT LIGHTNING.

&&

LAT...LON 3346 8196 3338 8193 3337 8195 3335 8194
      3334 8191 3333 8192 3332 8191 3333 8190
      3325 8186 3326 8192 3323 8197 3325 8208
      3338 8215
TIME...MOT...LOC 0138Z 349DEG 11KT 3333 8202
Local storm report, Jul 5, 10:01 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     IRMO                    34.09N 81.19W
07/05/2012                   RICHLAND           SC   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN AT WESTERN LANE AND KOON ROAD

&&

CHERRY
Special weather statement, Jul 5, 11:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1102 PM EDT THU JUL 5 2012

GAZ064-060330-
COLUMBIA-
1102 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLUMBIA COUNTY
THROUGH 1130 PM EDT...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GROVETOWN...MOVING SOUTH AT 10 MPH.

THIS STORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
FREQUENT LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL.

&&

LAT...LON 3347 8214 3336 8230 3353 8233 3355 8221
TIME...MOT...LOC 0301Z 327DEG 9KT 3347 8219

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 5, 8:06 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda54 min
Jul 5, 8:16 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda59 min
Jul 5, 9:06 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda54 min
Jul 5, 8:34 PM EDTSpecial Weather StatementCAEBurke56 min
Jul 5, 8:46 PM EDTSevere Thunderstorm WarningCAEBurke44 min
Jul 5, 9:39 PM EDTSpecial Weather StatementCAERichmond51 min
Jul 5, 9:43 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond32 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.